Ohio, 2016

Lake-Effect Snow in Ohio, December 8 to 10, 2016

December 8 to 10, 2016 · NWS CLE · 5 events in 5 counties and zones

Cold winds blowing across Lake Erie caused lake effect snow showers to develop during the morning hours of December 8th. Winds were initially close to being parallel to the south shore of the lake which kept the heavier snow confined to the lake shore areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold winds blowing across Lake Erie caused lake effect snow showers to develop during the morning hours of December 8th. Winds were initially close to being parallel to the south shore of the lake which kept the heavier snow confined to the lake shore areas. Late on the 8th, the flow became westerly and this pushed some of the heavier snow further inland. West to northwest flow then continued on the 9th and 10th causing the lake effect snow to persist. By evening on the 8th, six or more inches of snow had fallen over the northern ends of Ashtabula and Erie Counties. By daybreak on the 9th the heavier snow had shifted further inland. An unusually strong and persistent band of snow developed over the northeastern tip of Cuyahoga County and stretched across Lake County. Snowfall rates with that band were in excess of 2 inches per hour at times. Kirtland in western Lake County saw a total of 32.8 inches with over 17 inches of this total falling between 8 am and 8 pm on the 9th. At the same time about a foot of snow fell over Euclid in Cuyahoga County. This band severely impacted traffic across the eastern portion of the Cleveland Metro Area with Interstate 90 brought to a stop by several major accidents. The worst of the accidents occurred around 3pm on the 8th in Leroy Township in Lake County. Over 50 trucks and cars were involved in an accident that resulted in 3 serious injuries and many minor injuries. Car crashes continued to be reported on the 9th. Some of the bands of snow also found their way to Geauga County and also central and southern Ashtabula County. The heaviest snow in these areas was also during the daylight hours of the 9th when a few locations saw more than a foot of snow. In some areas the snow was intermittent with periods of moderate to heavy snow followed by hours of flurries. The snow began to diminish in intensity during the early morning hours of the 10th and ended most areas during the afternoon of the 10th. Gusty winds accompanied the snow, especially on the 8th when gusts were as high as 30 mph. These winds combined with the snow to reduce visibilities to less than a quarter mile at times. A lot of drifting was also reported. Three day snow totals varied considerably but some areas saw more than two feet of snow. Snowfall totals in Lake County from the 8th through the 10th included 32.8 inches at Kirtland; 21.5 inches in Richmond Heights; 21.1 inches south of Willoughby and 18.0 inches at Mentor. In Cuyahoga County the peak total was 23.7 inches in Euclid. Some totals from Geauga County include 28.9 inches at Thompson; 28.5 inches at South Madison; 27.0 inches at Chardon; 23.5 inches at Montville; 22.1 inches in Hambden Township and 20.0 inches in Claridon Township. A peak total in Ashtabula County of 28.1 inches was measured southeast of Pierpont with 22.0 inches at Roaming Shores. Other amounts include: 21.0 inches south of Geneva; 20.5 inches near Jefferson; 19.1 inches at Conneaut; 17.0 inches at both Bushnell and Hartsgrove; 16.2 inches at Andover; 14.3 inches at Conneaut and 9.8 inches in the City of Ashtabula. This lake effect event had huge impacts for Northeast Ohio. Hundreds of accidents were reported causing significant traffic problems. Some schools were closed on the 8th and many on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 8, 6:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 8, 6:34 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
634 AM EST Thu Dec 8 2016

.SYNOPSIS...
Deep low pressure near James Bay will drift east to northern
Quebec. A trough of low pressure will extend southwest across the
central Great Lakes. The trough will drop southeast and cross Lake
Erie tonight. Saturday high pressure will build into the region
from the central plains.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Only made minor changes to the temperatures and sky cover to
reflect current trends.

Seeing more returns on radar from the middle of Lake Erie to
Ripley. Expect to see this gradually increase in coverage and
intensity through the morning.

Previous Discussion...
Surface trough was located over the upper great lakes this
morning as deep low pressure continues a slow move across northern
Quebec. 8H temperatures already down to about -8C this morning and
should slowly chill from here. So this is already cold enough to
get all snow where lift and convergence are the strongest. This
will occur over Lake Erie through the morning with it being
directed into Western NY on a southwesterly wind. This band of
snow will slowly edge toward the lakeshore through the afternoon
and will likely get into Erie PA by mid afternoon. As the surface
trough passes late afternoon/early this evening the snow will move
inland. This is when the significant accumulations will begin.

It will become very cold aloft through this afternoon. So with
the steep lapse rates over the warm waters of Lake Erie there
could be some thunder. This will of course increase snowfall rates
and may produce snowfall rates in excess of 2 inches per hour.

Highs today will generally be in the upper 20s to around 30 but it
will feel colder as the day progresses. Gusty west winds will
make it feel like it is in the teens.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Moderate to high instability over the warm waters of Lake Erie
will develop quickly this evening as the surface trough passes. As
the winds turn more to the northwest this will push the snowfall
inland. Have decided to grab a couple more counties for the LES
warning where the higher terrain will assist in significant
accumulations. So with that said we have added Geauga and Inland
Ashtabula counties beginning at 6 pm. Heaviest accumulations will
likely occur after midnight tonight into Friday. Refer to our
snowfall graphic on our webpage and on facebook/twitter.

We will need to monitor the remainder of the watch very closely
and will at least need an LES advisory. While we do expect to see
some thunder snow develop we are reluctant to add the lakeshore to
the warnings. Want to see the thunder develop over the lake this
afternoon to build our confidence.

The lake effect snows will continue through Friday on a
northwesterly flow. However these steering winds will shift back
to the west Friday night into Saturday with the lake effect snow
shifting back up the shoreline. The remaining bands of snow will
likely shift back into western NY at some point on Saturday.

Warm advection develops Saturday night ahead of the next area of
low pressure and will likely produce some light snow for the
entire region. Looks like light amounts but could be a couple
inches.

It will feel winterlike into the weekend. Highs will be in the 20
to around 30. A few teens will be possible each night...especially where
any breaks in the cloud cover can occur. Winds will make it feel
even colder.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The models show a low moving ne across the area sun night thru
monday with widespread but generally light precip with the type of
precip being the issue. Will stay with likely or better pops and
mainly snow but by sometime monday at least the se half of the cwa
could see chg to rain if the low does take a more nw track.

Another push of arctic air is expected to arrive about tue night and
this batch will likely be even colder than the current one. More
lake effect snow showers will occur.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
MVFR cigs will continue to spread se across the area. Daytime
heating and mixing may allow cigs to slightly lift into VFR range
for a while later today before dropping again tonight. Lake effect
bands over lake erie will work south into the snowbelt later today
into tonight as winds turn more nw with IFR conditions in the
heavier snow showers.

Westerly winds will gradually increase into midday with gusts to 30
knots then diminish some tonight.

OUTLOOK...Mainly mvfr cigs thru monday with areas of ifr in lake
effect snow showers into saturday then widespread snow sunday into
monday.

&&

.MARINE...
SCA conditions expected into fri morning for all of the lake then
continuing east 2/3 into saturday until high pressure moves up the
ohio valley to lessen the flow. Winds back to the south by sunday
then more in question from sunday evening thru monday do to model
differences so will stay with superblend progs for this time period
as a low should track ne near the lake monday.

The moderate west winds could push water levels in the western basin
down near the critical mark for safe navigation later today into
tonight.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lake Effect Snow Watch from 3 PM EST this afternoon through
     Saturday morning for OHZ012-089.
     Lake Effect Snow Warning from 6 PM this evening to 4 PM EST
     Saturday for OHZ013-014.
     Lake Effect Snow Watch from this evening through Saturday
     morning for OHZ011.
PA...Lake Effect Snow Warning from noon today to 4 PM EST Saturday
     for PAZ001>003.
MARINE...Small Craft Advisory until 4 PM EST Saturday for LEZ146>149.
     Small Craft Advisory until 4 PM EST Friday for LEZ142>145.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Mullen
LONG TERM...Adams
AVIATION...Adams
MARINE...Adams
Hazardous weather outlook, Dec 8, 4:48 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
448 AM EST THU DEC 8 2016

OHZ013-014-091000-
GEAUGA-ASHTABULA INLAND-
448 AM EST THU DEC 8 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001>003-091000-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
448 AM EST THU DEC 8 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012-089-091000-
LAKE-ASHTABULA LAKESHORE-
448 AM EST THU DEC 8 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM 3 PM EST THIS AFTERNOON
THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011-091000-
CUYAHOGA-
448 AM EST THU DEC 8 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ010-020>023-091000-
LORAIN-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
448 AM EST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

INTENSE SNOWFALL RATES MAY PRODUCE A QUICK 1 TO 3 INCHES OF SNOW
FOR PORTIONS OF THESE COUNTIES AFTER MIDNIGHT. MUCH OF LORAIN
COUNTY AND THE NORTHERN HALF OF THE REMAINING COUNTIES MAY BE
IMPACTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE MORNING COMMUTE ACROSS PORTIONS OF THESE COUNTIES WILL BE
IMPACTED BY INTENSE SNOWFALL RATES FRIDAY MORNING. A FEW OF THESE
HEAVIER SNOWS SHOWERS WILL LIKELY LINGER INTO FRIDAY NIGHT. A FEW
LOCATIONS MAY SEE ACCUMULATIONS IN EXCESS OF 4 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-OHZ003-006>009-017>019-027>033-036>038-047-
091000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
448 AM EST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Cuyahoga

When
December 8, 9:00 AM EST to December 10, 3:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Cold winds blowing across Lake Erie caused lake effect snow showers to develop during the morning hours of December 8th. Winds were initially close to being parallel to the south shore of the lake which kept the heavier snow confined to the lake shore areas. Late on the 8th, the flow became westerly and this pushed some of the heavier snow further inland. West to northwest flow then continued on the 9th and 10th causing the lake effect snow to persist. An unusually strong and persistent band of snow developed over the northeastern tip of Cuyahoga County and stretched across Lake County. Snowfall rates with that band were in excess of 2 inches per hour at times. Kirtland in western Lake County saw a total of 32.8 inches with over 17 inches of this total falling between 8 am and 8 pm on the 9th. At the same time about a foot of snow fell over Euclid in Cuyahoga County. This band severely impacted traffic across the eastern portion of the Cleveland Metro Area with Interstate 90 brought to a stop by several major accidents. The snow began to diminish in intensity during the early morning hours of the 10th and ended most areas during the afternoon of the 10th. Gusty winds accompanied the snow, especially on the 8th when gusts were as high as 30 mph. These winds combined with the snow to reduce visibilities to less than a quarter mile at times. A lot of drifting was also reported. Three day snow totals varied considerably but some areas saw more than two feet of snow. In Cuyahoga County the peak total was 23.7 inches in Euclid. This lake effect event had huge impacts for Northeast Ohio. Hundreds of accidents were reported causing significant traffic problems. Some schools were closed on the 8th and many on the 9th.

Lake-Effect Snow, Lake

When
December 8, 9:00 AM EST to December 10, 5:00 PM EST
Where
Lake forecast zone
Property damage
$600,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Cold winds blowing across Lake Erie caused lake effect snow showers to develop during the morning hours of December 8th. Winds were initially close to being parallel to the south shore of the lake which kept the heavier snow confined to the lake shore areas. Late on the 8th, the flow became westerly and this pushed some of the heavier snow further inland. West to northwest flow then continued on the 9th and 10th causing the lake effect snow to persist. By daybreak on the 9th the heavier snow had shifted further inland. An unusually strong and persistent band of snow developed over the northeastern tip of Cuyahoga County and stretched across Lake County. Snowfall rates with that band were in excess of 2 inches per hour at times. Kirtland in western Lake County saw a total of 32.8 inches with over 17 inches of this total falling between 8 am and 8 pm on the 9th. At the same time about a foot of snow fell over Euclid in Cuyahoga County. This band severely impacted traffic across the eastern portion of the Cleveland Metro Area with Interstate 90 brought to a stop by several major accidents. The worst of the accidents occurred around 3pm on the 8th in Leroy Township in Lake County. Over 50 trucks and cars were involved in an accident that resulted in 3 serious injuries and many minor injuries. Car crashes continued to be reported on the 9th. The snow began to diminish in intensity during the early morning hours of the 10th and ended most areas during the afternoon of the 10th. Gusty winds accompanied the snow, especially on the 8th when gusts were as high as 30 mph. These winds combined with the snow to reduce visibilities to less than a quarter mile at times. A lot of drifting was also reported. Three day snow totals varied considerably but some areas saw more than two feet of snow. Snowfall totals in Lake County from the 8th through the 10th included 32.8 inches at Kirtland; 21.5 inches in Richmond Heights; 21.1 inches south of Willoughby and 18.0 inches at Mentor. This lake effect event had huge impacts for Northeast Ohio. Hundreds of accidents were reported causing significant traffic problems. Some schools were closed on the 8th and many on the 9th.

Lake-Effect Snow, Ashtabula Lakeshore

When
December 8, 9:00 AM EST to December 10, 6:00 PM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Cold winds blowing across Lake Erie caused lake effect snow showers to develop during the morning hours of December 8th. Winds were initially close to being parallel to the south shore of the lake which kept the heavier snow confined to the lake shore areas. Late on the 8th, the flow became westerly and this pushed some of the heavier snow further inland. West to northwest flow then continued on the 9th and 10th causing the lake effect snow to persist. By evening on the 8th, six or more inches of snow had fallen over the northern ends of Ashtabula and Erie Counties. By daybreak on the 9th the heavier snow had shifted further inland. The snow began to diminish in intensity during the early morning hours of the 10th and ended most areas during the afternoon of the 10th. Gusty winds accompanied the snow, especially on the 8th when gusts were as high as 30 mph. These winds combined with the snow to reduce visibilities to less than a quarter mile at times. A lot of drifting was also reported. Three day snow totals varied considerably but some areas saw more than two feet of snow. A peak total in Ashtabula County of 28.1 inches was measured southeast of Pierpont with 22.0 inches at Roaming Shores. Other amounts include: 21.0 inches south of Geneva; 20.5 inches near Jefferson; 19.1 inches at Conneaut; 17.0 inches at both Bushnell and Hartsgrove; 16.2 inches at Andover; 14.3 inches at Conneaut and 9.8 inches in the City of Ashtabula. This lake effect event had huge impacts for Northeast Ohio. Hundreds of accidents were reported causing significant traffic problems. Some schools were closed on the 8th and many on the 9th.

Lake-Effect Snow, Geauga

When
December 8, 9:00 AM EST to December 10, 5:00 PM EST
Where
Geauga forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Cold winds blowing across Lake Erie caused lake effect snow showers to develop during the morning hours of December 8th. Winds were initially close to being parallel to the south shore of the lake which kept the heavier snow confined to the lake shore areas. Late on the 8th, the flow became westerly and this pushed some of the heavier snow further inland. West to northwest flow then continued on the 9th and 10th causing the lake effect snow to persist. Some of the bands of snow also found their way to Geauga County and also central and southern Ashtabula County. The heaviest snow in these areas was also during the daylight hours of the 9th when a few locations saw more than a foot of snow. In some areas the snow was intermittent with periods of moderate to heavy snow followed by hours of flurries. The snow began to diminish in intensity during the early morning hours of the 10th and ended most areas during the afternoon of the 10th. Gusty winds accompanied the snow, especially on the 8th when gusts were as high as 30 mph. These winds combined with the snow to reduce visibilities to less than a quarter mile at times. A lot of drifting was also reported. Three day snow totals varied considerably but some areas saw more than two feet of snow. Some totals from Geauga County include 28.9 inches at Thompson; 28.5 inches at South Madison; 27.0 inches at Chardon; 23.5 inches at Montville; 22.1 inches in Hambden Township and 20.0 inches in Claridon Township. This lake effect event had huge impacts for Northeast Ohio. Hundreds of accidents were reported causing significant traffic problems. Some schools were closed on the 8th and many on the 9th.

Lake-Effect Snow, Ashtabula

When
December 8, 9:00 AM EST to December 10, 5:00 PM EST
Where
Ashtabula forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Cold winds blowing across Lake Erie caused lake effect snow showers to develop during the morning hours of December 8th. Winds were initially close to being parallel to the south shore of the lake which kept the heavier snow confined to the lake shore areas. Late on the 8th, the flow became westerly and this pushed some of the heavier snow further inland. West to northwest flow then continued on the 9th and 10th causing the lake effect snow to persist. By evening on the 8th, six or more inches of snow had fallen over the northern ends of Ashtabula and Erie Counties. By daybreak on the 9th the heavier snow had shifted further inland. Some of the bands of snow also found their way to Geauga County and also central and southern Ashtabula County. The heaviest snow in these areas was also during the daylight hours of the 9th when a few locations saw more than a foot of snow. The snow began to diminish in intensity during the early morning hours of the 10th and ended most areas during the afternoon of the 10th. Gusty winds accompanied the snow, especially on the 8th when gusts were as high as 30 mph. These winds combined with the snow to reduce visibilities to less than a quarter mile at times. A lot of drifting was also reported. A peak total in Ashtabula County of 28.1 inches was measured southeast of Pierpont with 22.0 inches at Roaming Shores. Other amounts include: 21.0 inches south of Geneva; 20.5 inches near Jefferson; 19.1 inches at Conneaut; 17.0 inches at both Bushnell and Hartsgrove; 16.2 inches at Andover; 14.3 inches at Conneaut and 9.8 inches in the City of Ashtabula. This lake effect event had huge impacts for Northeast Ohio. Hundreds of accidents were reported causing significant traffic problems. Some schools were closed on the 8th and many on the 9th.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665836, 665837, 665838, 665840, 666731.